Case Report

Unveiling the Uncommon: Co-occurrence of Drug-Induced Liver Injury and Erythema Multiforme Following Cefazolin Administration

by Muhammad Ali Butt1*, Sameen Aamer1, Usman Tariq2, Rachel Toney2

1Department of Internal Medicine, Allegheny General Hospital, Pittsburgh, PA, USA

2Department of Gastroenterology and Hepatology, Allegheny General Hospital, Pittsburgh, PA, USA

*Corresponding author: Muhammad Ali Butt, Department of Internal Medicine, Allegheny General Hospital, Pittsburgh, PA, USA.

Received Date: 08 February 2024

Accepted Date: 17 February 2024

Published Date: 21 February 2024

Citation: Ali Butt M, Aamer S, Tariq U, Toney R (2024) Unveiling the Uncommon: Co-occurrence of Drug-Induced Liver Injury and Erythema Multiforme Following Cefazolin Administration. Arch Surg Clin Case Rep 7: 220. https://doi.org/10.29011/2689-0526.100220

Abstract

Adverse drug reactions have a wide variety of manifestations including allergic reactions, anaphylaxis, skin rashes, liver or kidney injury, and gastrointestinal disturbances. Erythema multiforme (EM) and Drug induced Liver injury (DILI) represent significant outcomes of adverse drug reactions. We present a unique case of a 21-year-old female who experienced co-occurrence of EM and DILI following antibiotic administration, an observation which has not been reported before. This case highlights the potential for patients to develop multiorgan involvement in adverse drug reactions. Recognition of such adverse effects is crucial for timely diagnosis, management, and the prevention of unnecessary testing, invasive procedures, and associated complications.

Keywords: Erythema Multiforme; Drug Induced Liver Injury; Cefazolin Induced Drug Reaction; Adverse Drug Reactions.

Introduction

Adverse drug reactions have a wide variety of manifestations including allergic reactions, anaphylaxis, skin rashes, liver or kidney injury, and gastrointestinal disturbances. [1]. Drug reactions leading to skin disorders is a common phenomenon and can have a wide range of manifestations including erythema multiforme (EM), anaphylactic stomatitis, oral lesions, lichenoid changes, pemphigoid like drug reactions and Steven Johnson Syndrome [2]. Similarly, liver damage caused by both prescription and over-the-counter medications is becoming a growing public health problem, with Drug Induced Liver Injury (DILI) being the single most frequent rationale for the Food and Drug Administration's regulatory actions against specific drugs and supplements [3]. EM and DILI are two important manifestations of adverse drug reactions. We present a unique case of co-occurrence of EM and DILI.

Case Presentation

A 21-year-old female presented to our hospital with a worsening pruritic rash. The patient initially presented to an outside hospital with nausea, vomiting, and fever for 1 week. Her blood work was remarkable for elevated liver function tests (LFTs). A right upper quadrant ultrasound was performed which revealed mild gallbladder wall thickening and cholelithiasis. The patient subsequently underwent laparoscopic cholecystectomy on the same day. On postoperative day 1 she was discharged home in stable condition.

However, five days later the patient presented to our hospital with a rash. The patient reported that the rash initially appeared on the face and subsequently spread caudally to involve the neck, chest, abdomen, and bilateral upper and lower extremities. It was pruritic and painful in nature and was associated with dry eyes. The patient’s review of systems was otherwise unremarkable with pertinent negatives including nausea, vomiting, abdominal pain, fever, and chills. The patient also denied any sick contacts, recent travel history, or use of any over-the-counter medications, herbal supplements, new vitamins, or wild mushrooms. The patient had been in a heterosexual monogamous relationship and did not have any history of tattoos or intravenous drug use. Her past medical history was significant for anxiety and depression. Past surgical history included a cesarean section and a recent cholecystectomy. The patient did not have any personal or family history of liver, pancreas, or gallbladder disease. She did not take any medications at home. She did receive a preoperative antibiotic (Cefazolin) at the outside hospital.

On presentation, the patient was afebrile and had stable vital signs. Physical examination showed a diffuse macular erythematous skin rash involving her face, chest, torso, and bilateral upper and lower extremities (Figure 1). No palpable lymphadenopathy or oral mucosal involvement was appreciated. Cardiopulmonary and abdominal examination was unremarkable. No edema was noted in the lower extremities.